Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 124, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 27, 2008, 5:09 PM CDT for 4 counties in Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2008, 5:09 PM CDT (22:09 UTC)
- Expired
- Jul 27, 2008, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Jasper County, IA, Mahaska County, IA, Marion County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:22 PM CDT | TORNADO | Newton, IA | SOUTHERN END OF NEWTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 272208 TORDMX IAC099-123-125-157-272245- /O.NEW.KDMX.TO.W.0124.080727T2209Z-080727T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 509 PM CDT SUN JUL 27 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... JASPER COUNTY IN CENTRAL IOWA... SOUTHWESTERN POWESHIEK COUNTY IN CENTRAL IOWA... NORTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA... NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 545 PM CDT. * AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COLFAX...OR 23 MILES EAST OF DES MOINES...MOVING SOUTHEAST AT 41 MPH. * THE TORNADO WILL BE NEAR... LAMBS GROVE BY 510 PM CDT... NEWTON AIRPORT AND NEWTON BY 515 PM CDT... REASNOR BY 520 PM CDT... SULLY BY 535 PM CDT... LYNNVILLE BY 540 PM CDT... SEARSBORO BY 545 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 154 AND 181. THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR IOWA. LAT...LON 4166 9262 4140 9279 4163 9328 4179 9322 TIME...MOT...LOC 2209Z 297DEG 35KT 4167 9314 $$ LEE
2 follow-up statements
000 WWUS53 KDMX 272224 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 523 PM CDT SUN JUL 27 2008 IAC099-123-125-157-272245- /O.CON.KDMX.TO.W.0124.000000T0000Z-080727T2245Z/ JASPER IA-POWESHIEK IA-MAHASKA IA-MARION IA- 523 PM CDT SUN JUL 27 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHEASTERN MARION...NORTHWESTERN MAHASKA...SOUTHWESTERN POWESHIEK AND JASPER COUNTIES... AT 521 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS TORNADO WAS LOCATED NEAR NEWTON AIRPORT...OR 30 MILES EAST OF DES MOINES...MOVING SOUTHEAST AT 40 MPH. THE TORNADO WILL BE NEAR... 6 MILES SOUTHWEST OF KELLOGG BY 530 PM CDT... SULLY BY 540 PM CDT... LYNNVILLE AND SEARSBORO BY 545 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 155 AND 181. HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. AT 522 PM...LAW ENFORCEMENT REPORTED A TORNADO SOUTH OF NEWTON HEADING SOUTHEAST. THE TORNADO MAY BE RAIN WRAPPED AND HARD TO SEE. SEEK SHELTER NOW A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR IOWA. LAT...LON 4166 9262 4140 9279 4163 9328 4179 9322 TIME...MOT...LOC 2223Z 297DEG 35KT 4166 9302 $$ LEE
000 WWUS53 KDMX 272248 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 546 PM CDT SUN JUL 27 2008 IAC099-123-125-157-272256- /O.EXP.KDMX.TO.W.0124.000000T0000Z-080727T2245Z/ JASPER IA-POWESHIEK IA-MAHASKA IA-MARION IA- 546 PM CDT SUN JUL 27 2008 ...THE TORNADO WARNING FOR NORTHEASTERN MARION...NORTHWESTERN MAHASKA...SOUTHWESTERN POWESHIEK AND JASPER COUNTIES HAS EXPIRED... AT 542 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR IOWA. LAT...LON 4166 9262 4140 9279 4163 9328 4179 9322 TIME...MOT...LOC 2224Z 297DEG 35KT 4165 9301 $$ LEE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 27, 3:28 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 27, 3:28 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT SUN JUL 27 2008 .DISCUSSION... WILL KEEP DISCUSSION BRIEF TODAY WITH ONGOING ACTIVE WEATHER. STRONG TO SEVERE STORMS CURRENTLY FIRING ALONG CONVECTIVE OUTFLOW IN NORTHERN IOWA AND WILL KEEP PROGRESSING SOUTHWARD INTO CENTRAL AND SOUTHERN IOWA THROUGH LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF THE CWA UNTIL 10 PM. ALREADY GETTING SIGNIFICANT STRAIGHT LINE WIND REPORTS...CAN/T RULE OUT ISOLATED TOR THREAT INVOF BOUNDARY FOR THE NEXT SEVERAL HOURS. SOME QUESTION ABOUT CONVECTIVE EVOLUTION BEYOND THE FIRST SHOT...AS THE GFS/ECMWF BOTH SUGGESTING ADDITIONAL MCS POTENTIAL ESPECIALLY EASTERN HALF LATE TONIGHT. WILL HAVE TO WATCH HEAVY RAIN THREAT CLOSELY AS CONVECTION MOVES INTO SOUTHERN IOWA...AREAS THAT CANNOT TAKE MUCH ADDITIONAL RAIN BEFORE FLASH FLOODING OCCURS. NO FLASH FLOOD WATCH PLANNED AT THIS TIME WITH UNCERTAINTY ABOUT AMOUNTS/LOCATION...BUT MAY HAVE TO ISSUE LATER ONCE EVENT SHOWS ITS HAND. BEYOND THE OVERNIGHT...SIGNIFICANT HEAVY RAIN/SVR WEATHER AGAIN EXPECTED MONDAY NIGHT INTO TUESDAY AS DOLLY MOISTURE REMNANTS BEGIN TO IMPACT THE REGION. ACTIVE WEATHER LIKELY TO CONTINUE LATE WEDNESDAY INTO THURSDAY WITH NEXT SHORT WAVE TOPPING THE RIDGE FOLLOWED BY UPPER RIDGING AND MAINLY DRY AND HOT WEATHER FROM FRIDAY THROUGH SUNDAY. && .AVIATION...27/18Z CURRENT CONVECTIVE COMPLEX OVER NRN IA WILL CONTINUE MOVING ESE EARLY THIS AFTERNOON. THE FORECAST BEYOND THE NEXT FEW HOURS IS STILL UNCERTAIN AS FAR AS EXACTLY WHERE ADDITIONAL STORMS WILL DEVELOP. THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING ALONG AND SOUTH OF HWY 30...AND/OR REDEVELOP ACROSS NRN IA OVERNIGHT...OR BOTH. THIS UNCERTAINTY IN TIMING...AS WELL AS LOCATION...HAS LEAD TO NO MENTION OF THUNDER BEYOND DEALING WITH STORMS THAT ARE ONGOING. HAVE INCLUDED CB WORDING AFTER 00Z WITH FURTHER DETAILS ADDED ONCE TIMING AND LOCATION BECOMES MORE CLEAR RATHER THAN ADDING THUNDER FOR PROLONGED PERIODS WITH LOW CONFIDENCE. && .DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM FOR ENTIRE CWA EXCEPT NORTHERN 2 TIERS OF COUNTIES. && AVIATION...MOYER PUBLIC...KINNEY
Hazardous weather outlook, Jul 27, 4:25 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT SUN JUL 27 2008 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 425 PM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TONIGHT SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE THIS EVENING AND OVERNIGHT. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS TO 90 MPH...AND QUARTER SIZE HAIL. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING...ESPECIALLY OVER SOUTHERN IOWA...WHERE HEAVY RAIN FELL RECENTLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY. CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT THIS TIME FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. IAZ004>007-015>017-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 425 PM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE WITH AN ISOLATED SEVERE STORM NOT OUT OF THE QUESTION. THE MAIN THREAT WOULD BE STRAIGHT LINE WINDS TO 60 MPH AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY. CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT THIS TIME FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT. ALBRECHT/KINNEY
In the hours before
Local storm report, Jul 27, 5:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG POLK CITY 41.77N 93.72W
07/27/2008 POLK IA LAW ENFORCEMENT
10 INCH DIAMETER TREES DOWN.
&&
BFLocal storm report, Jul 27, 5:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
504 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM FLASH FLOOD BOONE 42.05N 93.88W
07/27/2008 BOONE IA LAW ENFORCEMENT
NEAR THE L AVENUE CORRIDOR. WATER DEPTH 1 - 5 INCHES.
&&
BFLocal storm report, Jul 27, 5:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 8 SW BOONE AIRPORT 41.97N 93.96W
07/27/2008 BOONE IA TRAINED SPOTTER
15 INCH DIAMETER TREES DOWN.
&&
BFLocal storm report, Jul 27, 5:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 W PLEASANT HILL 41.59N 93.53W
07/27/2008 POLK IA TRAINED SPOTTER
LARGE TREE LIMBS UP TO 18 INCHES IN DIAMETER DOWN.
&&
BMOYERLocal storm report, Jul 27, 5:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND DMG MADRID 41.88N 93.82W
07/27/2008 BOONE IA LAW ENFORCEMENT
STRUCTURAL DAMAGE NEAR INTERSECTION OF 320TH AND
VIOLET...310TH AND UNICORN.
&&
BFLocal storm report, Jul 27, 5:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 6 NE ANKENY 41.79N 93.54W
07/27/2008 POLK IA TRAINED SPOTTER
NUMEROUS TREES DOWN. HOUSE DAMAGE WITH PART OF HOUSE IN
THE TREES. SEVERAL SIGNS BLOWN DOWN.
&&
MS JUL 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:18 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 42 min |
| Jul 27, 1:59 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 46 min |
| Jul 27, 2:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 48 min |
| Jul 27, 2:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 41 min |
| Jul 27, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story, Webster | 47 min |
| Jul 27, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Tama | 44 min |
| Jul 27, 4:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 38 min |
| Jul 27, 4:11 PM CDT | Tornado Warning | DMX | Boone, Polk, Story | 34 min |
| Jul 27, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Jasper, Marion, Polk, Story and 1 more | 45 min |
| Jul 27, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 44 min |
| Jul 27, 4:43 PM CDT | Tornado Warning | DMX | Jasper, Polk | 32 min |
| Jul 27, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Polk, Poweshiek | 40 min |
| Jul 27, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 48 min |
| Jul 27, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more | 47 min |
| Jul 27, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Webster | 46 min |
| Jul 27, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 13 min |
| Jul 27, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 47 min |
| Jul 27, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more | 38 min |
| Jul 27, 5:54 PM CDT | Tornado Warning | DMX | Appanoose, Davis, Monroe, Wapello | 36 min |
| Jul 27, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Wayne | 50 min |
| Jul 27, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 47 min |
| Jul 27, 6:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 48 min |
| Jul 27, 6:30 PM CDT | Tornado Warning | DMX | Davis | 15 min |
| Jul 27, 6:38 PM CDT | Tornado Warning | DMX | Wayne | 23 min |
| Jul 27, 6:43 PM CDT | Flash Flood Warning | DMX | Wayne | 3 hr |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.